I was planning on starting on Nuvaring in a week and following my basal needs closely in order to compare whether or not it moderated my basal need fluctuations through my cycle. I have talked to my GP, my OB/GYN, my endo, my CDE and they all green-lighted this move. My OB/GYN was adamant that Nuvaring is absolutely safe and would be very helpful for me. She also was not terribly concerned about revisiting my patient history to verify this as a good medical choice. When I further discussed my personal concerns about my candidacy for using Nuvaring with my CDE, though, my CDE agreed it sounded like a bad idea in my case.
After researching Nuvaring further, I have concluded it is not safe for me to go back on it. Here’s why:
- Nuvaring’s website states this warning in part (with my emphasis): “Do not use NuvaRing if you smoke cigarettes and are over age 35. Smoking increases your risk of serious heart and blood vessel problems from combination hormonal contraceptives (CHCs) including heart attack, blood clots, or stroke which can be fatal. This risk increases with age and the number of cigarettes smoked.The use of a CHC, like NuvaRing, is associated with increased risks of several serious side effects, including blood clots, stroke, or heart attack. NuvaRing is not for women with a history of these conditions or any condition that makes your blood more likely to clot. The risk of getting blood clots may be greater with the type of progestin in NuvaRing than with some other progestins in certain low-dose birth control pills. The risk of blood clots is highest when you first start using CHCs and when you restart the same or different CHC after not using it for a month or more. NuvaRing is also not for women with high blood pressure that medicine can’t control; diabetes with kidney, eye, nerve, or blood vessel damage; certain kinds of severe migraine headaches; liver disease or liver tumors; take any Hepatitis C drug combination containing ombitasvir/paritaprevir/ritonavir, with or without dasabuvir, as this may increase levels of the liver enzyme “alanine aminotransferase” (ALT) in the blood; unexplained vaginal bleeding; breast cancer or any cancer that is sensitive to female hormones; or if you are or may be pregnant.”
**Note that much of this verbiage is a result of the lawsuits against Merck due to blood clot occurrence. The warning pops up on the website and you have to close it to get to the rest of the website.
If I went back on Nuvaring, it would be my third time using it in the course of 12 years…so I would be at an increased risk of clots based on that fact alone.
- Nuvaring goes on to warn : “The most common side effects reported by users of NuvaRing are… headache (including migraine)…”
I’ll come back to this one in #3.
- This is included in Nuvaring’s list of Who Should Not Use Nuvaring: “Have certain kinds of severe migraine headaches with aura, numbness, weakness, or changes in vision, or have any migraine headaches if you are over age 35”
I have had two episodes of complex migraines with aura. My husband remembered tonight that both of those occurred while I was using Nuvaring. My first complex migraine presented like a stroke in 2009 and I was taken by ambulance to the hospital. I had facial numbness, aura, and I believe the correct term is “aphasia”. I could understand everything people at work said to me. I responded back to them, and I could understand my thoughts in my own head, but I was saying phonetically similar words with completely different meanings. No one had any clue what I was trying to say, and I didn’t know I was misspeaking until I heard it come out of my own mouth. I tried to send one email before I left for the hospital, but the letters on the keyboard made no sense to me. I didn’t recognize any of them. I tried for 20 minutes to type “I’ll keep you in the loop.” but when I came back into the office the next day I checked my sent folder to see what I said, and the closest I got was “I’ll check you in the look.” Terrifying…especially as a T1D who needs to be able to interpret numbers and dose medicine on a regular basis. It was diagnosed as a complex migraine and that was that.
My second complex migraine occurred during my second time using Nuvaring, in 2011. I got the aura, then I started to lose my ability to read and speak clearly but it never went all the way unintelligible. I saw a neurologist. He said some people just get complex migraines and they pass.
I have not had a complex migraine since 2011. I have not been back on Nuvaring since I stopped using it in late 2011. These are both objectively true statements…but I obviously cannot conclude definitive causality.
What I can conclude is that I am not a contender for using Nuvaring in an attempt for blood sugar stabilization. I will either consider a combination birth control pill for hormone regulation/insulin resistance experimentation…or stay birth control free and continue to try to hone my self-monitoring and hopefully develop more helpful information for other reproductive age T1D women when it comes to tracking hormones and insulin resistance.